It has been established from laboratory data that certain steroid creams can cause suppression of the pituitary-adrenal axis when topically applied to mucocutaneous surfaces.1-6 Suppression appears to be most readily achieved in cases of generalized dermatitis in which steroid inunction of the entire body surface is followed by occlusion with polyethylene film. The clinical importance of these experimental observations has remained uncertain, even though various authors have cautioned that topically applied steroids have the potential for inducing hypercorticism.
Fitzpatrick et al reported a series of five cases in which sodium retention and edema resulted from percutaneous absorption of fludrocortisone acetate.7 However, there have been only two cases reported in which Cushing syndrome resulted from cutaneous application of a steroid cream8,9 and only one case in which Cushing syndrome resulted from the application of steroids to the nasal mucosa.10
We believe that the following is the third
May P, Stein EJ, Ryter RJ, Hirsh FS, Michel B, Levy RP. Cushing Syndrome From Percutaneous Absorption of Triamcinolone Cream. Arch Intern Med. 1976;136(5):612–613. doi:10.1001/archinte.1976.03630050086014
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.